Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Blood test reported high SGOT and SGPT. Uses workout supplements. What could be the cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
can workout supplements cause elevated SGPT and SGOT? My 23 year old son just had bloodwork done for life insurance and his SGOT was was 99 and SGPT was 108. He does not drink alcohol or smoke but he uses different workout powders and goes to the gym at least 5 days a week.
Posted Mon, 13 May 2013 in Liver and Gall Bladder
Answered by Dr. Shoaib Khan 4 hours later
Hello and welcome to XXXXXXX

Thank you for writing to us.

The answer to your question solely depends on what kind of supplements your son is consuming, and what the ingredients are. But, both SGOT and SGPT are indeed raised.

Commenting on one such ingredient: One of the most commonly included supplement is creatine which has an impact on energy levels. This particular ingredient has found to effect the liver. One particular research has proved that creatine can lead to liver dysfunction, whereas, another has shown that creatine can worsen pre-existing liver disorders.

It is also found that, using these supplements does not have an effect up to 6 months, the slow and gradual effect starts only 6 months after continuous use. But, the final conclusion is that these supplements can indeed have an effect on the liver with long-term use. The right ingredients make all the difference.

I hope you found my response helpful and informative. Do write back to me for any further clarifications. I would be happy to help you.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor